Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 11, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 14, 2017, 8:37 PM EDT for Van Buren County, Michigan. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2017, 8:37 PM EDT (00:37 UTC)
- Expired
- Jun 14, 2017, 8:57 PM EDT
- In force
- 20 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 82 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 8:40 PM EDT | TSTM WND GST 49 | 2 Wsw Gobles, MI | MESONET STATION E1083, 2 WSW GOBLES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
593
WUUS53 KGRR 150037
SVRGRR
MIC159-150115-
/O.NEW.KGRR.SV.W.0011.170615T0037Z-170615T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
837 PM EDT WED JUN 14 2017
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Eastern Van Buren County in southwestern Michigan...
* Until 915 PM EDT.
* At 837 PM EDT, severe thunderstorms were located along a line
extending from 10 miles north of Paw Paw to 5 miles north of
Decatur, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Paw Paw... Mattawan... Lawton...
Decatur... Pine Grove... Gobles...
Kendall... Glendale... Mentha...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4207 8609 4235 8599 4242 8586 4242 8576
4212 8576 4207 8602
TIME...MOT...LOC 0037Z 220DEG 34KT 4237 8590 4218 8600
HAIL...1.00IN
WIND...60MPH
$$
OSTUNO2 follow-up statements
149
WWUS53 KGRR 150046
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
846 PM EDT WED JUN 14 2017
MIC159-150115-
/O.CON.KGRR.SV.W.0011.000000T0000Z-170615T0115Z/
Van Buren MI-
846 PM EDT WED JUN 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR EASTERN VAN BUREN COUNTY...
At 845 PM EDT, a severe thunderstorm was located 7 miles north of Paw
Paw, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Paw Paw... Mattawan... Lawton...
Decatur... Pine Grove... Gobles...
Kendall... Glendale... Mentha...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4207 8609 4235 8599 4242 8586 4242 8576
4212 8576 4207 8602
TIME...MOT...LOC 0045Z 246DEG 18KT 4232 8589
HAIL...1.00IN
WIND...60MPH
$$
TJT336
WWUS53 KGRR 150057
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
857 PM EDT WED JUN 14 2017
MIC159-150105-
/O.CAN.KGRR.SV.W.0011.000000T0000Z-170615T0115Z/
Van Buren MI-
857 PM EDT WED JUN 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN VAN BUREN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with thunderstorms in the
area.
LAT...LON 4207 8609 4235 8599 4242 8586 4242 8576
4212 8576 4207 8602
TIME...MOT...LOC 0054Z 220DEG 34KT 4240 8580
$$
TJTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 8:34 PM EDT, 3 minutes earlier.
Area forecast discussion, Jun 14, 8:34 PM EDT, 3 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 834 PM EDT Wed Jun 14 2017 LATEST UPDATE... Mesoscale Discussion .MESOSCALE DISCUSSION... Issued at 834 PM EDT Wed Jun 14 2017 MUCAPE values of 1K to 1.5K continues to reside over I-96 and points south. This is where the most intense storms will be possible over the next couple of hours. The cell over Van Buren County continues to intensify. An outflow boundary was beginning to rush out ahead of the line that was over far SW Lower, which seems to be helping weaken the line at this time, as a cold pool rushes out ahead of it. As of 830 PM this line was producing sub-severe wind guests of 35-40 MPH. So unless we see new cells develop along the leading edge of the outflow, additional severe storms seem unlikely. With the loss of any additional heating we most likely will see a general diminishing trend. Well needed rainfall should result. Some additional widely scattered showers and storms will be possible overnight, ahead of the advancing cold front. && .SYNOPSIS... Issued at 330 PM EDT Wed Jun 14 2017 Periodic chances for showers and thunderstorms will dominate the weather pattern over the next few days. The highest chances will come each night from tonight through Friday night. Temperatures will be staying in the 80s through Sunday, then expect a cool down into the 70s for the first half of next week. More showers and storms will be possible through Sunday, then it appears we may dry some into next week. && .SHORT TERM...(This evening through Friday night) Issued at 330 PM EDT Wed Jun 14 2017 The best chances for showers and storms appears to come at night, from tonight through Friday night in a rather active short term period. Complex of storms over Western Wisconsin as of 19Z is expected to hold together and move into Southwest Michigan by late evening and into the overnight. Severe potential looks low as the nose of the low level jet only gets to central Lake Michigan before dieing off late tonight. But can not rule out isolated severe storms that produce hail, or a line segement with damaging winds tonight. A cold front moves across the CWA between 12Z and 18Z Thursday. There should be morning showers and storms that will be moving through the SE CWA, but then a drier afternoon is expected. Temps is the 80s again, but the humidity will drop off by late afternoon behind the front. The second round of storms is expected to mainly impact the NW CWA Thursday night as a coupled upper jet structure comes overhead. Will have high chance POPs to cover this. The third round then arrives Friday night as another cold front approaches. This should be a more widespread event then Thursday night as a low level jet moves in ahead of the front. .LONG TERM...(Saturday through Wednesday) Issued at 330 PM EDT Wed Jun 14 2017 The upper pattern in the long term will change from that of a zonal flow to an upper trough over time. The upper trough is developed by two significant shortwaves. The first will move through the Great Lakes region Saturday into Sunday. The second wave will reinforce the trough as it drops in from the northwest Tuesday night into Wednesday. At the surface a strong low for this time of year develops ahead of the first shortwave moving northeast through the Great Lakes Saturday night into Sunday morning. A strong cold front will move through the area during this time frame. Given a strong mid level wave and strong wind fields severe weather is possible, but it appears that it will be moving through at the instability minimum time of the day. We will certainly be watching this time frame closely, as it will not take much for the cold front to shift 6-12 hours that far out in the forecast. The next system for Tuesday night into Wednesday should have less in the way of high surface dew point air and PWAT values. Showers are expected with perhaps a chance of a thunderstorm. Did not include thunder at this point in the forecast however given the moisture concerns. High temperatures near normal in the 80s over the weekend will cool into the 70s for early next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 737 PM EDT Wed Jun 14 2017 Scattered showers and thunderstorms will be in the region of the SW MI TAFs much of the overnight. Areas that see a more frequent rain will also see some overnight fog. Have just MVFR in for now, but some patchy IFR will be possible. The risk of storms will exit the region with a cold front that comes through late Thursday morning. Skies will clear, with VFR expected once the front is through, into the afternoon. West winds will increase to around 10 knots behind the front the afternoon and early evening on Thursday. && .MARINE... Issued at 330 PM EDT Wed Jun 14 2017 Mariners will need monitor the skies for thunderstorms throughout the short term. Otherwise winds and waves will be on the low side. && .HYDROLOGY... Issued at 1228 PM EDT Wed Jun 14 2017 Confidence in widespread, soaking rainfall remains low. The theme of isolated to scattered thunderstorms continues today. High moisture content has allowed individual storms to drop beneficial rainfall in few locations, while leaving many others dry. Better chances for rain move in tonight. However, aside from high moisture values, other factors have largely limited any widespread, sustained convection. Support has remained west of Lake Michigan for the most part. If convection from Wisconsin survives tonight, appreciable rainfall in wider coverage may result. Being that most areas have avoided heavy rainfall, the river flood threat is low. Any flood risk through the next 24 hours will be localized and associated with the localized nature of heavy rain. This could include ponding of roadways, temporary flooding in low lying farmland and overflow from ditches. Drier weather returns Thursday afternoon into Friday with another system moving in over the weekend. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && MESOSCALE...JK SYNOPSIS...JK SHORT TERM...JK LONG TERM...Duke AVIATION...JK HYDROLOGY...JAM MARINE...JK
Hazardous weather outlook, Jun 14, 3:49 AM EDT, 16 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 349 AM EDT Wed Jun 14 2017 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 150800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake- Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm- Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham- Van Buren-Kalamazoo-Calhoun-Jackson- 349 AM EDT Wed Jun 14 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A slight risk for severe thunderstorms exists for the region mainly for tonight. Damaging winds and large hail are the primary risks. Frequent lightning and localized very heavy rainfall could accompany the stronger storms. Urban and poor drainage flooding is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms are possible Thursday into Friday. We will need to monitor the potential storm system that is forecasted over the weekend. Impacts are possible from this system. An elevated risk for hazardous marine conditions and perhaps severe thunderstorms exists. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required tonight.
In the hours before
Local storm report, Jun 14, 8:20 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
820 PM EDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND GST 1 NE NORTON SHORES 43.17N 86.24W
06/14/2017 M39 MPH MUSKEGON MI ASOS
ASOS STATION MKG, MUSKEGON COUNTY AIRPORT.
&&
63Local storm report, Jun 14, 8:21 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
821 PM EDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 1 W SOUTH HAVEN 42.40N 86.29W
06/14/2017 M39 MPH LMZ844 MI MESONET
MESONET STATION SVNM4, SOUTH HAVEN GLERL.
&&
63Local storm report, Jun 14, 8:28 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
828 PM EDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM TSTM WND GST 2 ESE NORTH DORR 42.76N 85.73W
06/14/2017 M43 MPH ALLEGAN MI MESONET
MESONET STATION AV010, 1 ESE NORTH DORR.
&&
63Local storm report, Jun 14, 8:29 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
829 PM EDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM TSTM WND GST 2 W GRAND HAVEN 43.06N 86.26W
06/14/2017 M55 MPH LMZ846 MI MESONET
MESONET STATION XGHL, 1 W GRAND HAVEN.
&&
63Local storm report, Jun 14, 8:30 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
830 PM EDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 8 WNW LUDINGTON 44.00N 86.60W
06/14/2017 M43 MPH LMZ868 MI BUOY
BUOY STATION 45024, LUDINGTON BUOY.
&&
63Local storm report, Jun 14, 8:36 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
836 PM EDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 3 S ROTHBURY 43.47N 86.34W
06/14/2017 M0.25 INCH MUSKEGON MI TRAINED SPOTTER
&&
63The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:11 PM EDT | Special Weather Statement | GRR | Kent | 94 min |
| Jun 14, 8:39 PM EDT | Areal Flood Advisory | GRR | Van Buren | 6 hr |
| Jun 14, 9:00 PM EDT | Special Weather Statement | GRR | Newaygo | 60 min |
| Jun 14, 9:03 PM EDT | Areal Flood Advisory | GRR | Lake | 6 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.